Well, today marks the first day of my journey on the quest to getting my period back after suffering from secondary amenorrhea for the last year and half. I’ve been prescribed sets of pills two times already in the past year but my fear of the weight gain as a side effect has led me to continuously avoid taking it. So at last, after having no period for the last year and a half, I should be having one in 20 days? Honestly, I don’t know how to feel and what I’m feeling right now. It’s been 3 weeks since I got these new set of Alesse pills but I’ve always made an excuse that it wasn’t the right time but today, I was reminded once again it was Sunday and I should start my first pill.
And so I did. It took an hour of Googling the probability of gaining weight after going on the pill and after hearing both sides of the story, I took that pill, put it in my mouth and reluctantly swallowed it.
Hmm… now I’m writing this blog with lower pain in my back, somewhat irritable, and that looming thought of that fear continuously creeps into my head.
So what’s the deal? Does birth control cause weight gain?
Well, based on my research yes, many women do suffer from this effect BUT it is not directly because of the pill. Many of the studies have shown that people often gain weight because of just the natural progression our body goes through from age.
So why do we gain weight?
1) We Just Naturally do as we Age!
As we grow older, our metabolic rate tends to slow down; there may be changes in the diet or a lack of exercise, and etc.
2) Hormonal Fluctuations = Increase in Appetite
Similar to PMS symptoms, the pill can cause us to have certain cravings or increase our appetites and thus, weight gain is likely.
3) Water Retention
When we PMS, our body retains water naturally and similarly when we start taking birth control pills, our hormonal fluctuations can cause us to retain excess water. So remember to lower your sodium intake and drink lots of water to reduce some of this bloating that can occur.
So now that we know this, why are there so many distressed women on countless blogs blaming this pill for their widening waistlines?
I mean just look at these posts I found...
“I gained about 16 pounds in 6 months. It was during those six months that I was on the pill. Once I stopped taking the pill, the pounds went away”
“I have been on the pill for about 5.5 years; during that time I have gradually gained 15 pounds that it is IMPOSSIBLE to lose”
“The pill made me bloated and puffy – water retention for sure. I definitely gained 5 pounds on it and hated it.”
How could I NOT be worried?
Well, I want to believe that it is still a myth and based on a lot of studies, it is somewhat safe to conclude that taking birth control does not DIRECTLY lead to weight gain. Lifestyle changes is a huge factor as well as the hormonal fluctuations that happen similar to what happens to your body when you PMS. Also, everyone reacts to certain pills differently so find the one that is right for you and you shouldn’t be experiencing any significant side effects. Typically, pills with lower estrogen levels should have minimal side effects.
For more information on myths about birth control pills, this is a really good website I found that debunks 10 common myths about birth control.